Ohio, 2008

Hail in Ohio, June 23, 2008

June 23, 2008 · NWS RLX · 11 events in 6 counties and zones

The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 12:33 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 23, 12:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
133 PM EDT MON JUN 23 2008

.SYNOPSIS...
COLD FRONT CROSSES THE AREA THIS AFTERNOON AND EVENING.  HIGH
PRESSURE MOVES IN TUESDAY. SOUTHWEST FLOW WITH DIURNAL CONVECTION
RESUMES WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...UPDATED
INCREASED POPS TO LOW CHC SW VA COUNTIES 16-18Z TO ACCOUNT FOR
DISTURBANCE CURRENTLY MOVING THROUGH SOUTHERN KY. RADAR TRENDS
INDICATE AN OVERALL WEAKENING WITH THIS SYSTEM HOWEVER. ALSO BUMPED
UP SKIES FOR THE COAL FIELDS AND SOUTHERN MOUNTAINS AS THIS SYSTEM
MOVES THROUGH EARLY AFTERNOON. NO CHANGES ATTM FOR AFTN.

...PREVIOUS DISCUSSION BELOW...
ANOTHER DAY WILL START WITH MOSTLY SUNNY SKIES TO WARM UP AND
DESTABILIZE THE ATMOSPHERE AHEAD OF OUR NEXT COLD FRONT EXPECTED
TO BE ALONG THE OHIO RIVER BY 18Z...AND ALONG THE EASTERN
MOUNTAINS BY 00Z TONIGHT. THE NAM IS SLOWER WITH THE FRONT
BASICALLY ENTERING SOUTHEAST OHIO BY 21Z...AND EXITING THE
MOUNTAINS BY 03Z TUES. NAM SUGGESTS A MODERATE CAPE...LOW SHEAR
ENVIRONMENT WITH CAPE REACHING 2100 J/KG BY 00Z TUE ALONG THE OH
RIVER. THESE CONDITIONS WILL LEAD TO STRONG THUNDERSTORMS
DEVELOPING ONCE AGAIN BUT WITH LESS COVERAGE.

HAVE CHANCE POPS SPREADING FROM WEST TO EAST THIS AFTERNOON...AND
MORE DEVELOPING OVER THE EASTERN MOUNTAINS. WENT CLOSE TO MAV
NUMBERS FOR HIGHS AND LOWS THRU TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
NORTHWEST FLOW REGIME REPLACES THE STUBBORN UPPER LEVEL TROUGH
TUESDAY WITH A DRIER ATMOSPHERIC COLUMN TUESDAY. MODELS DIFFER WITH
THE NAM BRINGING A SHORTWAVE TROUGH THROUGH THIS FLOW LATE IN THE
DAY WEDNESDAY...WHILE THE GFS AND ECMWF SHOW NO HINT OF THIS
FEATURE. REGARDLESS...THE MOISTURE SHOULD MODESTLY DEEPEN ONCE
AGAIN...ALLOWING FOR THE POTENTIAL OF THUNDERSTORMS TO RETURN TO THE
AREA WITH AMPLE DAYTIME HEATING. MODELS ALSO DIFFER ON THE TIMING
AND PLACEMENT OF AN AREA OF SURFACE LOW PRESSURE AND FRONTAL
BOUNDARY AS IT APPROACHES LATE WEDNESDAY NIGHT AND THURSDAY. FOR
NOW...THE FEELING IS THAT UPPER LEVEL SHORT WAVE TROUGHS...POSSIBLY
INDUCED BY OLD CONVECTIVE COMPLEXES...AND SURFACE LIFTING MECHANISMS
WILL OCCUR...AND WILL NOT TRY TO GET CUTE IN THE CONSTRUCTION OF
POPS DUE TO THE UNCERTAINTY FACTOR HERE. GIVEN THE SUMMER PATTERN SO
FAR...WILL CONTINUE THE TRENDS OF DAYS OF CONVECTIVE POSSIBILITIES
MORE OFTEN THAN DAYS OF DRY CONDITIONS WITH NO SIGNIFICANT WEATHER
OCCURRING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GENERALLY FLAT FLOW ACROSS THE EASTERN U.S. IN THE EXTENDED
PERIOD...MAYBE A SLIGHT TREND TOWARDS TROUGHINESS.  NO HEAT WAVES IN
SIGHT...ALTHOUGH TEMPERATURES WILL REMAIN AT NORMAL SUMMERTIME
LEVELS.  LOW LEVEL FLOW TURNS TOWARD THE SOUTHWEST FOR FRIDAY AND
THE WEEKEND...HELPING TO INCREASE DEWPOINTS AND KEEP PRECIPITATION
CHANCES IN THE FORECAST.

USED HPC GRIDS AS A BASIS.  KEPT A MAINLY DIURNAL PATTERN TO THE
POPS ON THURSDAY...AHEAD OF MOISTURE/WARM FRONTAL BOUNDARY.  FROM
FRIDAY ON...WE ARE IN THE WARM SECTOR AND INDIVIDUAL WAVES BECOME
TOUGH TO TIME.  ENOUGH MOISTURE AND SUPPORT MAY BE AROUND TO SUPPORT
PRECIPITATION AT ALMOST ANY TIME...AND THUS HAVE LOW CHANCE POPS
FROM FRIDAY THROUGH THE WEEKEND.

TRENDED SOME HPC TEMPERATURES TOWARDS THE ENSEMBLE NUMBERS...BUT MEX
AND THE ENSEMBLE WERE GENERALLY IN GOOD AGREEMENT WITH HPC.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO
SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE
HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION
IS CURRENTLY DEVELOPIING. MENTIONED TSRA IN TEMPO 19-23Z FOR
PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG
POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING
RAIN...ESPECIALLY EKN...CRW..BKW.

AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ/30
SHORT TERM...26
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Jun 23, 3:15 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT MON JUN 23 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
415 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TODAY.  THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 1:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
211 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             RAY                     39.21N 82.68W
06/23/2008  U0.75 INCH       VINTON             OH   PUBLIC

&&

NNNN

The radar

The Cincinnati radar (KILN), 114 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Jackson

When
June 23, 1:30 PM EST
Where
Jackson County, Wellston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -82.550

Hail, Jackson

When
June 23, 1:36 PM EST
Where
Jackson County, Wellston
Measured
1 in hail
Reported by
Public
Coordinates
39.120, -82.550

Hail, Perry

When
June 23, 2:05 PM EST
Where
Perry County, Junction City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.720, -82.300

Hail, Meigs

When
June 23, 2:23 PM EST
Where
Meigs County, Long Bottom
Measured
0.75 in hail
Reported by
Public
Coordinates
39.080, -81.820

Hail, Perry

When
June 23, 2:23 PM EST
Where
Perry County, Crooksville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.770, -82.100

Hail, Perry

When
June 23, 2:25 PM EST
Where
Perry County, Crooksville
Measured
1 in hail
Reported by
Public
Coordinates
39.770, -82.100

Hail, Gallia

When
June 23, 2:28 PM EST
Where
Gallia County, 0.76 mi WSW of Cheshire
Measured
0.88 in hail
Reported by
Public
Coordinates
38.945, -82.113

Hail, Jackson

When
June 23, 3:25 PM EST
Where
Jackson County, Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
39.050, -82.630

Hail, Athens

When
June 23, 3:36 PM EST
Where
Athens County, Athens
Measured
0.88 in hail
Reported by
Public
Coordinates
39.330, -82.100

Hail, Washington

When
June 23, 4:10 PM EST
Where
Washington County, Bartlett
Measured
0.75 in hail
Reported by
Public
Coordinates
39.420, -81.820

Hail, Athens

When
June 23, 4:50 PM EST
Where
Athens County, 7 mi N of Athens
Measured
0.88 in hail
Reported by
County Official
Coordinates
39.431, -82.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110803, 110802, 110796, 110794, 110797, 110798, 110800, 110805, 110807, 110806, 110809.